“An overdose of paracetamol can cause serious side effects,” says the NHS. “Don’t be tempted to increase the dose or take a double dose if your pain is very bad.” This warning is based on the popular painkiller’s ability to cause liver or kidney damage.
Whether you’re taking paracetamol to relieve a headache or to bring down your temperature, the common pain reliever should be taken in sufficient amounts.
The usual recommended dose for adults is one or two 500 mg tablets up to four times a day.
Otherwise, you could risk liver or kidney damage, the NHS warns.
Worse, the health service explains that these side effects could be “fatal” in some cases.
READ MORE: Bowel cancer: Deborah James on early symptoms – ‘I knew there was something wrong’
This NHS warning is also backed up by studies, as researchers have found this harmful effect of paracetamol.
Dr Leonard Nelson, from the University of Edinburgh, said: “Paracetamol is the world’s favorite pain remedy.
“It’s cheap and considered safe and effective at therapeutic doses.
“However, drug-induced liver injury remains an important clinical problem and a challenge for the development of safer drugs.
DO NOT MISS
“Our findings reinforce the need for vigilance in the use of paracetamol and could help uncover how harm from its unwanted use could be prevented.”
The research, published in Scientific Reports, examined the impact of paracetamol on liver cells in human and mouse tissues.
The findings suggest that pain relief may damage the liver by damaging vital structural connections between adjacent cells in the organ in some cases.
When these cell wall connections are disrupted, the structure of liver tissue is damaged.
This leaves your cells unable to function properly and they can die, explains the British Liver Trust.
This type of cell damage is similar to that seen in serious conditions such as hepatitis, cirrhosis and cancer.
Scientists are now looking to determine how varying doses and timescales affect this toxicity.
Co-author Dr Pierre Bagnaninchi said: “Although liver damage caused by paracetamol toxicity has been extensively studied for the past 40 years, recent developments in biosensor technology make it possible to have a more complete picture of the biological mechanisms involved.”
The NHS adds that paracetamol “very rarely” triggers side effects if you stick to the correct dosage.
The study findings also echo this recommendation, urging not to exceed the dose within 24 hours.
Remember to stick to one or two 500mg tablets up to four times in 24 hours or as advised by your doctor.
“If you’re concerned about a side effect or notice anything unusual, talk to your pharmacist or doctor,” advises the health department.